Adderall is a prescription stimulant used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. In those who have been diagnosed with ADHD, the drug has helps them to increase energy and focus while having a calming effect within their mind. In others and those who abuse it, it can have adverse effects on the person’s brain and neurological systems leading to serious health implications that require professional detox intervention.
Adderall abuse has become a widespread problem among teenagers and young adults who abuse it in high concentrations for the euphoria it can produce or to gain academic advantages in school. According to the Drug Abuse Warning Network report on emergency department visits involving non-medical use of pharmaceuticals in 2011, “Among specific CNS stimulants, the ADHD drug amphetamine-dextroamphetamine (e.g., Adderall®) saw a 650 percent increase in the long term and 100 percent increase in the short term, for a total of over 17,000 visits in 2011.”
Adderall works by increasing the chemical neurotransmissions of dopamine and norepinephrine in the brain. Naturally, dopamine is increased whenever a rewarding behavior occurs and it plays an active role in signaling attention to brain regarding those behaviors that are important or bear repeating. As the brain adapts to the altered concentration of dopamine, it becomes reliant on the use of Adderall to feel a sense of “normal” and reinforces behaviors of addiction.
Noreprinephrine increases blood flow and heart rate and helps to intensify concentration. Together with the effects of altered dopamine increases, the effects of altered norepinephrine can produce instabilities in cognitive, emotional, and behavioral controls.
During Adderall detox, psychological symptoms may become more profound and the person experiences intense cravings coupled with increased restlessness, paranoia, insomnia, anxiety, depression, or stimulant psychosis including hallucinations. These issues can become long term conditions that the person may be difficult to overcome.
Seizures, panic attacks, violent or suicidal tendencies are not uncommon and may require the use of medications to stabilize the person which is why it is so important to seek professional detox services.
Beginning just a few hours after last Adderrall dose, the central nervous system begins to respond to the signals from the brain indicating things are not good. Adderall addiction can seriously disrupt the autonomic nervous system and the person may have dangerous increases or fluctuations in body temperature, heart rate, blood pressure, and respiration or suffer seizures or cardiac arrest.
Nausea, vomiting, abdominal pain, fatigue, lethargy, aches, muscle tension, or hypersensitivity to light, sounds, and smells typically, will subside in a few days, but, some may take weeks, with resurgences possible.